Friday, September 14, 2007

Hormones - yikes!!

This will mainly be understood by the women, but you men can at least pray!

I have been a wreck for the last two days - this morning a panic attack overcame me at work - I couldn't breath and irrational thoughts of suicide came and hopelessness this is NOT spiritual - not primarily. This the worst I've felt since July so it seems to occur about every second month severely. I've finally figured it out after several months of tracking it and looking back over the last ten years or so of my life. This is primarily hormonal changes - also called Premenstrual Syndrome and apparently I have a bad case.

I was on oral contraceptives for years before I became a Christian and then just stayed on it though most of my 30's because there are "benefits" to the steady hormones it delivers. But, about four years ago I went off "the Pill" because I figured it was time for nature to take it's course. It felt like a godly thing to do. All the years I was on contraceptives I felt "normal" - oh I had some bad days for sure, who doesn't? But not the kind of extreme behaviour and thoughts I've been
increasingly having for the last 1.5 years. It takes at least a year or more for "the Pill" to be completely out of your system. So the first year or so off "the Pill" were fine. But then I began to notice this steady increase in irrational thoughts and behaviour over the past year and a half, which lasts about two days out of the month - doesn't sound bad eh - two days - big deal! Well, it's a big deal when you aren't just grumpy but seriously considering suicide! It dawned on me recently that my estrogen and progesterone are fluctuating too much. Progesterone increases a lot just before a woman has her "period" and that in turn decreases serotonin (a brain chemical that basically keeps you from feeling depressed), and there you have PMS - sometimes mild irritability or more extreme like me. My doctor figures I already am short on serotonin to for it to decrease even more with the spike in progesterone is dangerous.

Just the other night I remember back in May 2006 when I attempted suicide - the week leading up to that I was in the
exact same stage of my cycle as I am yesterday and today! I was on a mission trip with two people I never should have let on my team - but how was I to know! Chris (a Catholic seminarian) and Father Terry (Catholic priest) - they treated me so bad - like a leper (that isn't an exaggeration either), for admitting to Chris that I had fallen in love with him - I told him only after he told me he had fallen in love with some woman (he didn't name her - I thought it was me). I didn't realize on the trip that Chris told Fr. Terry about my "revelation" and they both proceeded to totally ignore me for the rest of the mission trip - not even wishing me a happy birthday which occurred during the trip (I didn't keep my birthday a secret because I wanted to celebrate with the team). Some celebration! You couple that kind of unchristian, dis-compassionate, silent treatment, especially from so called Christians, with my already increasingly irrational thoughts and you have a very dangerous cocktail, which led to me feeling so awful about telling Chris my feelings I saw only one way to end the "pain".


The good news: I went to see my doctor today and she agreed going back on oral contraceptives to deliver a steady supply of estrogen and progesterone should nip the extreme PMS in the bud and at least lessen the intensity of the irrational thoughts. Still, part of me is afraid it won't help. The "what ifs" are plaguing me! I'll know within one full cycle or for sure after two full cycles. Please pray the "medicine" helps.

Emotional pain of this level is hard to explain - it is very close to being physical pain - in fact it does cause physical pain - tension headaches for one thing.


I'm off to bed now for a few hours as I am totally exhausted.

Thanks so much friends.

Julie (LM)

9 comments:

passing-thru said...

LORD BLESS LIL M

Felisol said...

Dear Lil Missionary,
you are so right.
We are created as one whole, body, mind and spirit.
The not so good docs only deal with one part at a time.
Everybody knows that stress can cause high blood pressure which in turn may cause heart failure.
The hormones are even trickier, especially the female gender hormones. (Well, the male hormones also are tricky, but simpler though).
Many have experienced, like you, that they're thrown into cerious trouble once they quit the pill.
There might be other solutiones than continue with hormones, there are certainly experts on that field botth in Canada and USA.
In the meantime I am kind of "happy" for you that you finally got a name on your problems. It's immence frustrating and confusing when your body (and I mean the whole body& soul) tells you someting is all wrong, and you don't even dare to trust yourself, cause nobody will believe it.
Now that you have a name for it, you will find a cure..
Just don't you dare to give in. You have been right all the time.
We know there is a living, loving God. He'll lead you through it.
I am praying for you. A lot.

Pilot Mom said...

I'm so glad you are going back on the pill. I took HRT for years because I had early menopause (30 yrs old) but was taken off of them cold turkey when I had my strokes. Oh my! The roller coaster I was on! Felisol is so right on that we are 'one body': physical, spiritual, and mental.

Glad to see you back, Felisol. How was your get-away with Gunnar to London?

Julie (aka Little Missionary) said...

Thanks Felisol and pilot mom - women's cycles are complex, beautiful and scary all wrapped up in one! God made this amazing cycle and I'm glad he has given us the medicine to help us who seem to suffer more severely. Part of me wants to be embarassed about it all - the other part says "no way" this is part of being a woman and I can be honest about it.

Thanks again for your prayers.

Julie

hebrews 11:1 said...

LM, I hate to tell you this, but please GET OFF those pills and ON BIO-IDENTICAL PROGESTERONE CREAM! They make a world of difference, trust me, I take it, my mom does, and so do many women I know! The other stuff is poisoning your body. Maybe Donna knows about it, but if not I'll write her when I get a chance and she can e-mail you.

LPP who recommends THE CREAM to every woman with woman-ailments :)

Terry said...

It is good that you have found the Why? Little Missionary Julie!
The Lord is looking after you for sure and your friends are surely praying for you....Love Terry

Julie (aka Little Missionary) said...

Thanks Heb but no thanks. Although I appreciate your concern, you don't know my medical histroy. Our body chemistry is very unique to each of us. What works for one person may not work for another or could even be dangerous for another. I never had severe PMS while on the Pill. There are lots of things I don't like about the Pill theologically (it can cause the abortion of a tiny developing embroy without the mother every knowing, for example) but as for this particular need - stabalizing hormones - I'm all for it!

Vicki said...

Hi Julie, I totally understand the hormonal dilemma. The other possibility is brain chemicals (imbalanced neurotransmitters)...many times they can get out of balance (especially during stressful times & ongoing sleep deprivation) causing depression and mood swings. I have this issue from time to time, on top of hormones but was wrongly prescribed hormones once, when I needed something entirely different. We surely have to care for our physical bodies, don't we? I pray you'll find relief and guidance for your personal needs. Blessings to you! Our bodies are uniquely individual, that's for sure.

Vicki

PS--being a nurse, I might add that I took it upon myself to use progesterone cream once and it really created more problems than it solved (in that instance)...I ended up needing surgery, not hormones:-) We really need the wisdom of God to even know which doctor to go to! I think Heb was only saying that if you need hormones, try to get the natural ones. My doc agrees to this, but says studies show that the side affects are about the same. It's just that the natural ones absorb better.

Julie (aka Little Missionary) said...

Hi Vicki, we sure are complex. I am willing to try the pill again. I've had issues with mild depression (serotonin reuptake), plus I have an autoimmune disease of the thyroid that causes it to be slightly underactive - it is a very delicate dance of hormones in my body - all effecting my sense of well-being.

Bless you.

Julie